Colorado, 2003

High Wind in Colorado, April 22, 2003

April 22, 2003 · NWS BOU · 2 events in 2 counties and zones

2 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 22, 12:53 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 22, 12:53 PM MST, 2 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT MON APR 21 2003

SHORT TERM DISCUSSION...STORMS RATHER SPOTTY ACROSS EASTERN COLORADO
AT THIS TIME AND NOT THAT IMPRESSIVE. RADAR DATA INDICATED THAT
DENVER CYCLONE HAS DIMINISHED SIGNIFICANTLY...WITH SOUTHEAST SURFACE
WINDS DOMINATING.  NO SUBTLE FEATURE OR BOUNDARY AT THIS TIME FOR ANY
SIGNIFICANT STORMS.  STILL CANNOT RULE OUT A SEVERE STORM OR TWO DUE
TO FAIRLY DECENT SHEAR.  THERE COULD BE SEVERE WIND GUSTS...IF STORM
OUTFLOW COMBINES WITH SYNOPTIC WINDS.  ACROSS MOUNTAINS...RAIN AND
SNOW CONTINUES...WITH SOME ACTIVE LIGHTNING.  MODELS INDICATE THAT
THE ACTIVITY SHOULD DIMINISH CONSIDERABLY AFTER 06Z...WITH PRECIP
ENDING ACROSS PLAINS.  ON WEDNESDAY...UPPER LOW PROGGED TO MOVE
ACROSS SOUTHERN COLORADO...PARKING ITSELF OVER SOUTHEAST COLORADO
AROUND 00Z.  ABUNDANT MOISTURE AND INSTABILITY ALONG WITH GOOD
DYNAMICS TO WARRANT LIKELY POPS ALL AREAS BY AFTERNOON.  MODELS
STILL INDICATE SURFACE WINDS TO BECOME NORTHWEST BY AFTERNOON...
BUT THERE WILL BE TOO MUCH OTHER STUFF AROUND WHICH SHOULD NEGATE
DOWNSLOPE FLOW.  FURTHER EAST NEAR THE BORDER...SURFACE FLOW REMAINS
SOUTHEAST...FOR DECENT SHEAR.  SPC HAS BORDER AREA UNDER MODERATE
RISK OF SEVERE FOR TOMORROW...WITH SMALL AREA OF SLIGHT RISK EAST OF
A STERLING TO AKRON LINE.  THIS LOOKS REASONABLE...BASED ON WHERE
THE BEST SHEAR IS EXPECTED.  AS FOR MOUNTAINS...MODELS GENERATE
AROUND 5 INCHES OF SNOW BY 00Z...WITH ADDITIONAL AMOUNTS IN LATER
PERIODS.  OROGRAPHIC FLOW NOT THE BEST FOR GOOD SNOWFALL...BUT THERE
WILL BE DYNAMICS AND INSTABILITY.  TEMPERATURE GUIDANCE REASONABLE.
D-L

LONG TERM DISCUSSION...UPPER LEVEL LOW WILL SLOW DOWN AND BECOME
VERTICALLY STACKED OVER EAST CENTRAL COLORADO/WEST CENTRAL KANSAS
TOMORROW EVENING AS THINGS EXPLODE OVER THE HIGH PLAINS.  BIGGEST
QUESTION IS WHAT WILL WIN OUT ALONG THE FRONT RANGE...STRONG UPWARD
FORCING OR DOWNSLOPE FLOW.  THIS SYSTEM APPEARS TO BE VERY SIMILAR
TO THE STORM LAST TUESDAY NIGHT/WEDNESDAY MORNING WHICH PUT DOWN AN
INCH OR MORE OF RAIN IN SOME SPOTS OVER THE PLAINS.  THE DOWNSLOPE
IN THAT STORM SHUT THINGS OFF NEAR THE I-25 CORRIDOR WITH THE MORE
SIGNIFICANT RAIN EAST OF I-25.  WILL PLAY UP THE SAME TYPE SCENARIO
WITH THIS STORM...HAVING LIKELY POPS OVER MOST OF THE PLAINS
WEDNESDAY NIGHT AND SCATTERED POPS IN ZONES 38 AND 39.  MODELS ARE
INDICATING A NICE BATCH OF WRAP AROUND PRECIP CONTINUING THROUGH
MOST OF THURSDAY SO WILL KEEP THE HIGH POPS GOING OVER THE
PLAINS...AND LOWER CHANCES FARTHER WEST ALONG THE I-25 CORRIDOR.

IN THE MOUNTAINS...THERE IS ENOUGH INSTABILITY AND OROGRAPHICS TO
PRODUCE ANOTHER ROUND OF GOOD SNOW DESPITE THE MARGINAL AMOUNTS OF
MOISTURE WEST OF THE DIVIDE.  BELIEVE 3-7 INCHES WEDNESDAY NIGHT IS
A GOOD PLACE TO START AS THESE TYPES OF SYSTEMS TYPICALLY PRODUCE
AMOUNTS IN LINE WITH SNOW ADVISORY CRITERIA.  ANOTHER 1-3 ON
THURSDAY.  WILL ALSO MENTION SOME SNOW IN THE FOOTHILLS ALTHOUGH
DOWNSLOPE SHOULD TAKE CARE OF MOST ACCUMULATING SNOWFALL BEFORE
MIDNIGHT.  GRIDDED TEMPS/SOUNDING SHOW SNOW LEVEL DOWN TO 7000 FEET
OR SLIGHTLY LESS SO WILL MENTION A BIT OF ACCUMULATION OVER THE
PALMER DIVIDE AS WELL.

GUSTY NORTHWEST WINDS WILL ALSO BE DEVELOPING BEHIND THE SURFACE
LOW.  GRADIENT A LITTLE WEAKER THAN LAST TUESDAY/WEDNESDAY STORM SO
NO HIGH WIND HIGHLIGHTS.

MAINLY DRY WEATHER EXPECTED FRIDAY WITH THE ONLY PRECIP RISK
CONFINED TO THE MOUNTAINS AS DOWNSLOPE FLOW DOMINATES EAST OF THE
DIVIDE.  SHOULD SEE A QUICK WARMUP WITH READINGS CLOSE TO 70F ON THE
PLAINS.  FOR THE WEEKEND...MODELS HAVE BEGUN TO DIVERGE A BIT WITH
MORE INDICATIONS THAT COLORADO MAY BE LEFT IN WEST/SOUTHWEST FLOW
ALOFT AND NO SIGNIFICANT SHORT WAVES.  EVEN LATEST AVN HAS TRENDED
TOWARD THE ECMWF SOLUTION WHICH KEEPS UPPER TROF OVER THE WEST
COAST.  WHAT THIS MEANS IS POTENTIALLY LESS CHANCE OF MEANINGFUL
PRECIPITATION AS AIRMASS WOULD BE DRIER AND LACK OF ANY SURGES TO
PROMOTE UPSLOPE.  WILL DROP THINGS TO JUST A SLIGHT CHANCE ON THE
PLAINS FOR NOW THROUGH NEXT TUESDAY.  ADJUSTED TEMPS UP A FEW
DEGREES AS WELL.

BARJENBRUCH

.DEN...NONE.
Hazardous weather outlook, Apr 22, 10:00 AM MST, 5 hours 23 minutes before
COZ030>051-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT TUE APR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED RAIN AND SNOW SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL
CONTINUE OVER THE MOUNTAINS THIS AFTERNOON AND EVENING WITH
SCATTERED RAIN SHOWERS AND THUNDERSTORMS OVER THE PLAINS.  A FEW OF
THE STORMS ON THE PLAINS COULD PRODUCE HAIL.  SOUTHERLY WINDS 20 TO
30 MPH WITH GUSTS TO 40 MPH WILL BECOME WIDESPREAD ACROSS THE
EASTERN PLAINS DURING THE AFTERNOON.   WIND GUSTS FROM SOME OF THE
STORMS MAY COMBINE WITH THE SOUTHERLY WINDS TO PRODUCE SPEEDS IN
EXCESS OF 50 MPH.   AN APPROACHING UPPER LEVEL STORM SYSTEM WILL
CONTINUE TO SPREAD ABUNDANT MOISTURE INTO THE FORECAST AREA AND WILL
CREATE AMPLE INSTABILITY FOR CONVECTION TO FORM MOSTLY DURING THE
AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST ALONG THE EASTERN BORDER
OF COLORADO WEDNESDAY AFTERNOON AS THE STORM SYSTEM MOVES ACROSS THE
STATE.  THIS IS WHERE THE BEST COMBINATION OF SHEAR AND MOISTURE
WILL BE.

RAIN SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE PLAINS
WEDNESDAY NIGHT AND THURSDAY...WITH SOME LOCATIONS EAST OF I-25
EXPECTED TO RECEIVE AN INCH OR MORE.  THE SNOW LEVEL WILL BE
LOWERING TO AROUND 7000 FEET BY WEDNESDAY EVENING WITH AT LEAST 3 TO
6 INCHES OF SNOW IN THE MOUNTAINS.  LIGHTER ACCUMULATIONS CAN BE
EXPECTED IN THE FOOTHILLS AND OVER THE PALMER DIVIDE.

DRIER WEATHER WILL RETURN TO THE AREA ON FRIDAY.  THE THREAT OF
SHOWERS AND THUNDERSTORMS WILL RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LESZCYNSKI/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Morgan County

When
April 22, 3:23 PM MST to 5:15 PM MST
Where
Morgan County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
April 22, 3:23 PM MST to 5:15 PM MST
Where
Phillips County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

High winds developed over parts of the Northeastern Plains. Peak wind reports included: 69 mph (60 kts) at Wiggins, 64 mph (56 kts), 4 miles east of Haxtun and 60 mph (52 kts) at Hoyt Beet Dump.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354533, 5354534.